Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds developed between low pressure over the central Plains and high pressure along the southeast U.S. coast. Over portions of the Pennyrile region of western Kentucky, winds gusted to about 45 mph. Elsewhere, peak wind gusts were mostly between 30 and 40 mph across western Kentucky. The highest measured wind gust was 45 mph, which was observed by a spotter on a hill in Central City (Muhlenberg County). A few small tree limbs about three inches in diameter were blown down, and patio furniture was moved.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 5:50 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Feb 17, 5:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
550 AM CST THU FEB 17 2011
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED.
&&
.DISCUSSION...
FIRST ITEM OF BUSINESS TODAY WILL BE THE WIND. A LOW PRESSURE
SYSTEM WILL TRACK EASTWARD ACROSS THE NORTHERN PLAINS
TODAY...WHILE A HIGH SITS OFF THE EAST COAST. THE PRESSURE
GRADIENT WILL TIGHTEN EVEN MORE AS WE GO THROUGHOUT THE DAY
TODAY...MAKING FOR SOME PRETTY GUSTY WINDS. LOOKING AT FORECAST
SOUNDINGS AND LOW LEVEL WIND FORECASTS...WE COULD END UP GUSTING
TO 30 TO 40 MPH AT TIMES...ESPECIALLY THIS AFTERNOON. THAT WILL
PUT US CLOSE TO ADVISORY...BUT FOR NOW WILL HIGHLIGHT IN HWO
(HAZARDOUS WEATHER OUTLOOK). WE SHOULD SEE TEMPERATURES IN THE
LOWER 70S TODAY...WHICH WILL LIKELY TIE OR EXCEED RECORDS.
(RECORDS HIGHS FOR TODAY...PADUCAH: 70 IN 1986; EVANSVILLE: 71 IN
1911)
THE AFOREMENTIONED FRONT WILL SLOWLY MOVE TOWARD THE AREA TODAY
AND INTO THIS EVENING. MODELS ARE IN DECENT AGREEMENT WITH
BRINGING THE FRONT INTO THE AREA BY 12Z FRIDAY AND EXITING BY THE
END OF THE DAY. TIME HEIGHT CROSS SECTIONS REVEAL THAT MOISTURE
IS LIMITED TO 850MB AND BELOW...SO THIS FRONT DOES NOT HAVE MUCH
TO WORK WITH. NONETHELESS...THE LOW LEVELS ARE VERY MOIST AND THIS
COULD PROVE TO AID IN THE DEVELOPMENT OF A FEW SHOWERS OR
SPRINKLES ACROSS THE AREA TONIGHT AND INTO TOMORROW...AS OMEGA
FIELDS ARE SHOWING SOME DECENT LIFT. EVEN THOUGH THE NAM/ECMWF ARE A
BIT SLOWER IN DRYING THE ATMOSPHERE OUT DURING THE DAY
FRIDAY...BY 00Z SATURDAY...WE SHOULD SEE CLEAR SKIES ALMOST AREA
WIDE...AS HIGH PRESSURE FILTERS BACK INTO THE REGION.
IT DOES NOT TAKE LONG FOR THAT AREA OF HIGH PRESSURE TO GET
SHUNTED TO THE EAST OF THE AREA. BY SATURDAY AFTERNOON...THE HIGH
SHIFTS EAST INTO EASTERN KY AS ANOTHER LOW PRESSURE SYSTEM
DEVELOPS OVER THE ROCKIES. MOISTURE STREAMS BACK INTO THE REGION
AS A WARM FRONT LIFTS NORTH INTO THE AREA. THE GFS HINTS AT SOME
POSSIBLE RAIN OVER SEMO...BUT NOT ENOUGH TO WARRANT AN INCLUSION
IN THE FORECAST ATTM. THE FRONT CONTINUES TO LIFT NORTH SATURDAY
NIGHT AND THE FOCUS FOR PRECIPITATION WILL EVENTUALLY BECOME NORTH
OF OUR AREA...AS WE BECOME ENTRENCHED IN THE WARM SECTOR.
ON SUNDAY...THE FRONT TO OUR NORTH SLIPS A LITTLE TO THE SOUTH BUT
VERY SLOWLY...AS THE UPPER FLOW BECOMES PARALLEL TO IT. THE GFS
INDICATES A SHORTWAVE TROUGH WILL DEVELOP AND THIS INDUCES A SFC LOW
TO FORM ON THE FRONT. THIS LOW MOVES EAST INTO MISSOURI OR
ARKANSAS BY MONDAY AFTERNOON AND THEN MOVES JUST SOUTH OF OUR AREA
ON MONDAY EVENING. THEREFORE...PRECIP CHANCES WILL CONTINUE UNTIL
THAT LOW MOVES EAST OF THE AREA. GFS ENSEMBLES LEND CREDENCE TO
THIS IDEA DUE TO THE CLUSTERING OF THE PRECIP FIELDS AT THAT TIME.
THE 12Z ECMWF SHOWED A VERY SIMILAR SOLUTION BUT THE 00Z RUN DOES
NOT DEPICT SUCH A SCENARIO. THE 00Z ECMWF INDICATES THAT THE FRONT
WILL SLOWLY BUT SURELY JUST CONTINUE TO SLIP SOUTH INTO THE AREA
LATE SUNDAY NIGHT AND INTO MONDAY. THIS SEEMS A LITTLE FAR FETCHED
GIVEN THE NEARLY PARALLEL FLOW. NONETHELESS...THE MAIN TIME FRAME
FOR PRECIPITATION STILL APPEARS TO BE SUNDAY NIGHT AND INTO
MONDAY.
WE WILL NEED TO CLOSELY WATCH HOW THINGS EVOLVE OVER THE NEXT FEW
MODEL RUNS BECAUSE WE COULD SEE A CHANGEOVER TO SNOW ACROSS OUR
FAR NORTHERN AREAS LATE IN THE DAY ON MONDAY AND POSSIBLY INTO
EARLY MONDAY EVENING IF THE GFS IS ONTO SOMETHING. THE ECMWF HAS
MOST OF THE MOISTURE OUT OF THE AREA BEFORE TEMPS DROP ENOUGH TO
BE A CONCERN FOR SNOW. IN ADDITION...TEMPERATURES FOR EARLY NEXT
WEEK WILL HAVE TO BE LOWERED QUITE A BIT FROM PREVIOUSLY FORECAST.
DRY WEATHER WILL RETURN FOR TUESDAY AND WEDNESDAY.
&&
.AVIATION...
SOUTH WINDS HAVE GUSTED 15 TO 25KTS OVER THE WESTERN HALF OF THE
AREA THROUGH THE NIGHT. THEY ARE LIKELY TO GUST 20 TO 25 OVER THE
ENTIRE AREA TODAY. WIDESPREAD 4KFT CEILINGS SPREADING OVER THE
SOUTHERN HALF OF THE QUAD STATE BY 12Z...ARE EXPECTED TO SPREAD OVER
THE REMAINDER OF THE AREA THROUGH THE MORNING HOURS. THESE LOWER
CEILINGS MAY HAMPER HEATING AND MIXING TODAY...WHICH SHOULD KEEP
GUSTS UNDER 30KTS TODAYS. HOWEVER...IF SIGNIFICANT BREAKS
DEVELOP...ESPECIALLY OVER THE WESTERN HALF OF THE AREA...GUSTS OVER
30KTS WILL BE POSSIBLE.
THE OTHER AVIATION CONCERN TODAY IS POTENTIAL FOR MVFR OR LOWER
CEILINGS. FEEL THAT SOUTHEAST MISSOURI IS MOST LIKELY TO SEE
PERSISTENT MVFR CEILINGS...WHILE KEVV AND KOWB MAY SEE THEM FOR A
BRIEF PERIOD OR TWO MAINLY THIS AFTERNOON. OVERALL MORE BREAKS
EXPECTED EAST...BUT CONFIDENCE IS NOT THAT GREAT.
MUCH OF THE MODEL DATA AVAILABLE IS HINTING AT LOWERING CEILINGS
LATE TONIGHT...AS THE SURFACE COLD FRONT ENTERS THE FAR NORTHERN
PORTIONS OF THE FORECAST AREA. CANNOT RULE OUT IFR CEILINGS...AS
MOISTURE POOLS AND PRESSURE FALLS NEAR THE FRONT...BUT SETTLE FOR
LOW MVFR CEILINGS FOR NOW.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.....CW
AVIATION...DRS
Hazardous weather outlook, Feb 17, 3:59 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CST THU FEB 17 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CST THU FEB 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO OUR EAST AND AN
APPROACHING COLD FRONT FROM THE WEST WILL INCREASE TODAY. THIS
WILL RESULT IN STRONGER SOUTHWEST WINDS UP TO 15 TO 25 MPH
THURSDAY AFTERNOON WITH WIND GUSTS UP TO 35 MPH POSSIBLE. THESE
WINDS IN ADDITION TO LOW RELATIVE HUMIDITIES WILL CREATE A
HEIGHTENED FIRE DANGER AS WELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Strong Wind, Muhlenberg
- When
- February 17, 10:00 AM CST to 3:00 PM CST
- Where
- Muhlenberg forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.216, -87.142 (the zone’s center; the record gives no point)
Strong Wind, Hopkins
- When
- February 17, 10:00 AM CST to 3:00 PM CST
- Where
- Hopkins forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.309, -87.541 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, February 17, 20111 death · 9 injured · $20,000 · 1 event
- Winter Weather in Connecticut, February 17, 20111 death · 1 event
- Flooding in Iowa, February 17 to 26, 2011$375,000 · 7 events
- Flooding in Nebraska, February 17 to 25, 2011$14,000 · 11 events
- Blizzard and Winter Storm in Colorado, February 17, 201112 events
- Winter Storm in Montana, February 17, 201111 events
- Blizzard in North Dakota, February 17, 201111 events
- Strong Wind in South Dakota, February 17, 20111 injured · 1 event
- Dense Fog in Michigan, February 17 to 18, 20117 events
- High Surf in Hawaii, February 17, 20116 events
- Winter Storm in California, February 17 to 19, 20116 events
- High Wind in Nebraska, February 17, 201151 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283868, 283869.